Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 1998, 5:52 PM CDT for Blaine County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 24, 1998, 6:40 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Blaine County, NE
The radar
The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:25 PM CDT | Hail 1 | Brewster, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS1 KLBF 242249 RRA SVRLBF NEC009-242340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 552 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 640 PM CDT * AT 551 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 33 MILES SOUTH SOUTHWEST OF AINSWORTH OR 11 MILES NORTH NORTHWEST OF BREWSTER MOVING EAST AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS FS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:26 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 3:26 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT WED JUN 24 1998 FORECAST PROBLEMS ARE POPS AND TEMPERATURES THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER LBF WITH A WARM FRONT EXTENDING NORTHEAST INTO NORTHEAST NEBRASKA AND A DRYLINE EXTENDING SOUTH INTO WESTERN KANSAS. DEWPOINTS WERE STILL IN THE 60S ACROSS MOST OF THE FA WITH 70S IN THE NORTHEAST PART OF NEBRASKA. MUCH DRIER DEWPOINTS WERE JUST SOUTH IN GLD. WATER VAPOR IMAGERY SHOWED A SHORTWAVE OVER WESTERN COLORADO AND THUNDERSTORMS HAVE ALREADY FIRED OVER GRANT COUNTY. THE ETA MODEL IS PREFERRED SINCE THE NGM IS TOO FAR NORTH WITH THE SURFACE LOW BY 24 HOURS. SURFACE LOW IS PROGGED BY ETA TO MOVE INTO SOUTHCENTRAL NEBRASKA TONIGHT AND THEN INTO NORTHEAST NEBRASKA THURSDAY. LOW REDEVELOPS TO THE WEST OVER NORTHWEST KANSAS THURSDAY NIGHT AS UPPER TROUGH MOVES INLAND FROM THE PACIFIC NORTHWEST. SURFACE LOW WILL MOVE INTO VTN AREA ON FRIDAY. SHORTWAVE WILL MOVE THROUGH FA TONIGHT WITH A LULL ON THURSDAY. LATE THURSDAY NIGHT ANOTHER VORT WILL MOVE INTO THE FA BUT 700 TEMPERATURES ARE VERY WARM EXCEPT FOR THE PANHANDLE. SHORTWAVE WILL CONTINUE TO AFFECT FA ON FRIDAY. MOISTURE WILL ALSO BE LACKING FOR THUNDERSTORM DEVELOPMENT WITH MEAN RH ONLY 30 PERCENT SO WILL WORD ISOLATED OR WIDELY SCATTERED. WITH MOSTLY SUNNY SKIES AND WESTERLY WIND WILL GENERALLY GO WITH WARMER FAN TEMPERATURES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF UU 061/093 063/097 064 1-2 OGA UU 060/093 062/096 063 --2 IML UU 061/094 063/097 065 --2 VTN UU 059/091 063/095 063 2-2 ONL UU 061/093 065/094 065 3-- ANW UU 060/092 064/094 064 3-- BBW UU 061/093 064/096 064 2-- FS
In the hours before
Local storm report, Jun 24, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM 7 N MULLEN NE 1.00 INCH HAIL
06/24/98 CHERRY
KARLocal storm report, Jun 24, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM 7 N MULLEN NE 1.00 INCH HAIL
06/24/98 CHERRY
KARLocal storm report, Jun 24, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 W THEDFORD NE 1.00 INCH HAIL
06/24/98 THOMAS
KARLocal storm report, Jun 24, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 W THEDFORD NE 1.00 INCH HAIL
06/24/98 THOMAS
KARLocal storm report, Jun 24, 5:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 5 S OSHKOSH NE 0.75 INCH HAIL
06/24/98 GARDEN
KARLocal storm report, Jun 24, 5:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 5 S OSHKOSH NE 0.75 INCH HAIL
06/24/98 GARDEN
KARThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:03 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 62 min |
| Jun 24, 3:21 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 49 min |
| Jun 24, 4:09 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
| Jun 24, 4:12 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| Jun 24, 4:31 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 59 min |
| Jun 24, 4:50 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 60 min |
| Jun 24, 5:17 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| Jun 24, 5:33 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 62 min |
| Jun 24, 5:43 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 62 min |
| Jun 24, 6:04 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 66 min |
| Jun 24, 6:17 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 63 min |
| Jun 24, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 62 min |
| Jun 24, 6:43 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 47 min |
| Jun 24, 6:49 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 31 min |
| Jun 24, 6:53 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.